Policy Rules and Monetarist Arithmetic

26 Pages Posted: 28 Sep 2003

See all articles by Edward F. Buffie

Edward F. Buffie

Indiana University Bloomington - Department of Economics

Abstract

This note demonstrates the existence of an important equilibrium path overlooked in the literature on monetarist arithmetic. Monetarist arithmetic is possible when the interest-elasticity of money demand exceeds unity. In this case, tight money may lead to a transitory increase in seigniorage, the retirement of government debt, and lower inflation in both the short run and the long run. The set of equilibrium paths is sensitive, however, to the form of the policy rule. Pleasant monetarist arithmetic is not an equilibrium if the policy rule fixes the share of the fiscal deficit financed by seigniorage. Both pleasant monetarist arithmetic and the tight-money paradox are equilibrium paths when the government's commitment to low money growth is conditional on inflation remaining below its previous level.

Suggested Citation

Buffie, Edward F., Policy Rules and Monetarist Arithmetic. Bulletin of Economic Research, Vol. 55, pp. 223-247, July 2003. Available at SSRN: https://ssrn.com/abstract=418820

Edward F. Buffie (Contact Author)

Indiana University Bloomington - Department of Economics ( email )

Wylie Hall 105
107 S. Indiana Avenue
Bloomington, IN 47405-7000
United States
812-855-4848 (Phone)

Here is the Coronavirus
related research on SSRN

Paper statistics

Downloads
13
Abstract Views
525
PlumX Metrics